zbMATH — the first resource for mathematics

Error analysis of the Tau method: Dependence of the approximation error on the choice of perturbation term. (English) Zbl 0769.65045
From the author’s abstract: A system of ordinary differential equations with constant coefficients and asymptotic estimates for the Tau method approximation error vector per step for different choices of the perturbation term \(H_ n(x)\) is considered. The resulting Tau method implementation can be arranged into the following scale of increasing error estimates at the end point: Legendre \(<\) Chebyshev \(\ll\) Power series \(<\) Weighted residuals.
An application of the results to the analysis of singularly perturbed differential equations is discussed.

65L05 Numerical methods for initial value problems
34A34 Nonlinear ordinary differential equations and systems, general theory
Full Text: DOI
[1] Ortiz, E.L., The tau method, SIAM J. numer. analysis, 6, 480-491, (1969) · Zbl 0195.45701
[2] El Daou, M.; Ortiz, E.L.; Samara, H., A unified approach to the tau methods and to Chebyshev and Legendre series expansion techniques, Imperial college research report, NAS 7-89, 1-9, (1989)
[3] Ortiz, E.L., A recursive method for the approximate expansion of functions in a series of polynomials, Comp. phys. comm., 4, 151-156, (1972)
[4] Lanczos, C., Trigonometric interpolation of empirical and analytical functions, J. math. phys., 17, 123-199, (1938) · Zbl 0020.01301
[5] Freilich, J.H.; Ortiz, E.L., Numerical solution of systems of differential equations with the tau method: an error analysis, Maths. comp., 39, 189-203, (1984)
[6] Crisci, M.R.; Russo, E., An extension of Ortiz’ recursive formulation of the tau method to certain linear systems of ordinary differential equations, Maths. comput., 41, 27-42, (1983) · Zbl 0526.65054
[7] Lanczos, C., Applied analysis, (1956), Prentice Hall New Jersey · Zbl 0111.12403
[8] Lanczos, C., Legendre vs. Chebyshev polynomials, (), 191-201
[9] Ortiz, E.L., Step by step tau method: piecewise polynomial approximations, Comp. and maths. with appli., 1, 381-392, (1975) · Zbl 0356.65006
[10] Onumanyi, P.; Ortiz, E.L., Numerical solution of stiff and singularity perturbed boundary value problems segmented-adaptive formulation of the tau method, Math. comput., 43, 189-203, (1984) · Zbl 0574.65091
[11] El Misiery, A.E.M.; Ortiz, E.L., Tau-lines: A new hybrid approach to the numerical treatment of crack problems based on the tau method, Comp. meth. in appl. mech. and engng., 56, 265-282, (1986) · Zbl 0576.73095
[12] Abadi, M.Hosseini Ali; Ortiz, E.L., A tau method based on non-uniform space-time elements for the numerical simulation of solitons, Comp. and maths. with appli., 22, 7-19, (1991) · Zbl 0755.65124
[13] de Boor, C.; Swartz, B., Local piecewise polynomial projection methods for ODE which give higher-order convergence at knots, Math. comput., 36, 21-33, (1981) · Zbl 0456.65056
[14] El Daou, M.; Namasivayam, S.; Ortiz, E.L., Differential equations with piecewise approximate coefficients: discrete and continuous estimation for initial and boundary value problems, Comp. and maths. with appli., (1992), (in press) · Zbl 0763.65053
[15] Rivlin, T.J., The Chebyshev polynomials, (1990), John Wiley & Sons New York · Zbl 0871.41022
[16] Namasivayam, S.; Ortiz, E.L., A hierarchy of truncation error estimates for the numerical solution of a system of ordinary differential equations with techniques based on the tau method, (), 113-121 · Zbl 0688.65055
[17] Ortiz, E.L., On the numerical solution of nonlinear and functional differential equations with the tau method, (), 127-139 · Zbl 0387.65053
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.